Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Kansas City, MO

July 12, 2017Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2017, 5:28 PM CDT for Holt County, Missouri; Doniphan County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 5:28 PM CDT (22:28 UTC)
Expired
Jul 12, 2017, 6:00 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Doniphan County, KS, Holt County, MO

The radar

The Topeka radar (KTWX), 132 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KEAX 122228
SVREAX
KSC043-MOC087-122300-
/O.NEW.KEAX.SV.W.0161.170712T2228Z-170712T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
528 PM CDT WED JUL 12 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Doniphan County in northeastern Kansas...
  Southeastern Holt County in northwestern Missouri...

* Until 600 PM CDT

* At 527 PM CDT, a severe thunderstorm was located near Highland,
  moving northeast at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Highland, Troy, Oregon, Forest City, Severance, Leona, Iowa Point
  and Fanning.

This includes Interstate 29 between mile markers 72 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 9534 4006 9508 3976 9506 3977 9534
TIME...MOT...LOC 2227Z 241DEG 23KT 3984 9532 

HAIL...1.25IN
WIND...<50MPH
 
$$

Welsh
1 follow-up statement
401 
WWUS53 KEAX 122256
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
556 PM CDT WED JUL 12 2017

KSC043-MOC087-122305-
/O.EXP.KEAX.SV.W.0161.000000T0000Z-170712T2300Z/
Doniphan KS-Holt MO-
556 PM CDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3994 9534 4006 9508 3976 9506 3977 9534
TIME...MOT...LOC 2255Z 241DEG 23KT 3992 9513 

$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:53 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 12, 2:53 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Wed Jul 12 2017

.Discussion...
Issued at 252 PM CDT WED JUL 12 2017

Another round of hot and very humid conditions this afternoon with
heat index values widespread in the 103 to 107 range, and even
approaching 110 in downtown KC. The one exception is far northern
Missouri where remnant clouds from earlier rain showers has kept
temperatures in the 80s. While this makes it unlikely these areas
will reach heat advisory criteria, humidity remains fairly
oppressive in that area and just a quick clearing could get heat
index values near 100, so will go ahead and let the advisory ride
for now.

Convection is developing just north of Omaha this afternoon along
a cold front, and this activity will spread and expand into much
of southern Iowa and parts of northern Missouri overnight as the
front progresses southward and interacts with an intensifying low
level jet. This interaction could bring areas of heavy rain,
although for now the higher chances look to be just north of the
Missouri/Iowa border. Will keep an eye on far northern Missouri
where flooding was a big issue a couple of weeks ago, but they've
had plenty of time to dry out since then so it will still take 2
or 3 inches of rainfall before flash flooding starts to become a
concern.

The front will make continued southward progress on Thursday and
should reach the I-70 corridor by early evening. The big question
is if any clouds and showers from overnight activity linger into
the late morning and early afternoon and how far south they
spread. If skies remain mostly sunny, then compressional heating
and moisture pooling ahead of the front could easily boost heat
index values close to 105 especially for counties either side of
the Missouri River. While this would be particularly problematic
being the 4th consecutive day of excessive heat, there's a decent
chance that clouds could linger for much of the day across these
areas and keep temperatures in the upper 80s/lower 90s as opposed
to middle 90s. Therefore will not issue another heat advisory for
now, but later shifts will have to monitor cloud/precip trends
overnight.

Another round of showers and storms is likely to quickly develop
along the front as it approaches the I-70 corridor during the late
afternoon and evening hours Thursday. Strong instability could be
supportive of very heavy rain, copious lightning, and perhaps some
hail and gusty winds although weak shear should keep these storms
fairly unorganized. While locally heavy rain will be a concern,
the lack of a pronounced LLJ and steady southward progression of
the frontal boundary should cut back on the potential for training
storms and widespread heavy rainfall.

Some showers and storms could linger into Friday before high
pressure builds in from the north and clears things out. This will
provide a couple of cooler days Fri and Sat with highs in the 80s
and dewpoints in the 60s before a return to ridging brings
temperatures back into the 90s by next week. Wouldn't be surprised
to see some upper 90s by Tuesday or Wednesday especially with
dewpoints progged to be a bit lower than they are this week.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1236 PM CDT WED JUL 12 2017

Generally quiet aviation weather will continue most of the period,
although showers and thunderstorms are likely to develop across
Iowa later this evening and may affect far northern Missouri later
tonight. This activity is unlikely to affect the STJ or KC areas
until later Thursday afternoon and evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
     102>105.

MO...Heat Advisory until 7 PM CDT this evening for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Hawblitzel
Aviation...Hawblitzel
Hazardous weather outlook, Jul 12, 5:07 AM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Wed Jul 12 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Wed Jul 12 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hazardous heat is expected again today, with heat index values
ranging from the lower to mid 100s. Storms in northern Missouri later
today through tonight could become strong to possibly severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Could see additional thunderstorms on Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:00 PM CDTSpecial Weather StatementEAXAndrew30 min
Jul 12, 6:10 PM CDTSpecial Weather StatementEAXDeKalb35 min
Jul 12, 6:46 PM CDTSpecial Weather StatementEAXDeKalb29 min
Jul 12, 6:49 PM CDTSpecial Weather StatementEAXSchuyler26 min
Jul 12, 5:46 PM CDTSpecial Weather StatementEAXDoniphan29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.